Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Anaesthesiol Clin Pharmacol. 2011 Apr;27(2):233-5. doi: 10.4103/0970-9185.81825.

Serotonin syndrome in a postoperative patient.

Author information

  • 1Department of Cardiac Anaesthesia, Cardiothoracic Sciences Centre, AIIMS, New Delhi -110 029, India.

Abstract

Depression is common in patients with ischemic heart disease. According to mental health surveys, approximately one-fifth of the patients with angiographic evidence of coronary artery disease have major depression.[1] It is well-recognized that stigma associated with mental disorders leads to individuals avoiding treatment or concealing treatment for them. We report a case of serotonin syndrome that occurred during postoperative period in a patient who underwent coronary artery bypass grafting. The patient was receiving 60 mg/day fluoxetine for the last 4 years, which she and her attendants concealed during the preoperative evaluation. To our knowledge this is the first case of serotonin syndrome, reported in biomedical literature, in a postoperative patient. We suggest that history taking should also focus on antidepressant drug intake by patients. If serotonin syndrome occurs in such patients aggressive and timely management can help avert mortality.

KEYWORDS:

Cardiac surgery; fluoxetine; serotonin syndrome

PMID:
21772686
[PubMed]
PMCID:
PMC3127305
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Medknow Publications and Media Pvt Ltd Icon for PubMed Central
    Loading ...
    Write to the Help Desk